Alert archive / South Carolina / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 22, NWS Columbia, SC

March 31, 20257 counties in South Carolina; Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Mar 31, 2025, 3:45 PM EDT for 7 counties in South Carolina; Richmond County, Georgia. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2025, 3:45 PM EDT (19:45 UTC)
Expired
Mar 31, 2025, 4:45 PM EDT
In force
60 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Richmond County, GA, Aiken County, SC, Barnwell County, SC, Edgefield County, SC, Lexington County, SC, Newberry County, SC, Orangeburg County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 57 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 4:40 PM EDTTSTM WND DMG2 Ssw Dreher Island Sp, SCSCDPS reports tree fell over Frank Shealy Rd near Rocky Retreat Ct.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 11:33 AM EDTSevere Thunderstorm WatchSPC7 hr
Mar 31, 3:17 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2025-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2025-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

618 
WUUS52 KCAE 311945
SVRCAE
GAC245-SCC003-011-037-063-071-075-081-312045-
/O.NEW.KCAE.SV.W.0022.250331T1945Z-250331T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
345 PM EDT Mon Mar 31 2025

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Central Richmond County in east central Georgia...
  Southern Newberry County in central South Carolina...
  Edgefield County in central South Carolina...
  Northeastern Barnwell County in central South Carolina...
  Lexington County in central South Carolina...
  Saluda County in central South Carolina...
  Aiken County in central South Carolina...
  Northwestern Orangeburg County in central South Carolina...

* Until 445 PM EDT.

* At 345 PM EDT, severe thunderstorms were located along a line
  extending from 8 miles south of Ninety Six Historic Site to near
  Edgefield to near South Augusta, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Little Mountain, Cedar Grove Fire Station, West End Augusta, New
  Savannah Bluff Lock & Dam Park, Poverty Hill, Glenn Hills, Savannah
  River Site Badge Office, Summit, Northside Fire Station Main,
  Edgefield, Westover, Batesburg-Leesville, Johnston, Glendale, Camp
  Kinard, Savannah Bluffs Heritage Preserve, Cleora, South Augusta,
  Edgefield County Airport, and New Holland.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 195 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 59.
 Interstate 26 between mile markers 77 and 91.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3349 8212 3354 8203 3359 8210 3370 8208
      3394 8212 3396 8201 3413 8187 3421 8194
      3430 8190 3435 8180 3424 8132 3414 8131
      3410 8127 3410 8123 3381 8107 3341 8119
      3344 8122 3333 8122 3328 8186 3329 8215
TIME...MOT...LOC 1945Z 262DEG 41KT 3402 8202 3370 8194 3336 8207 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

EC
2 follow-up statements
797 
WWUS52 KCAE 312007
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
407 PM EDT Mon Mar 31 2025

GAC245-312016-
/O.CAN.KCAE.SV.W.0022.000000T0000Z-250331T2045Z/
Richmond GA-
407 PM EDT Mon Mar 31 2025

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RICHMOND COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.  Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
east central Georgia...and central South Carolina. A Severe
Thunderstorm Watch also remains in effect until 900 PM EDT for
central South Carolina.

LAT...LON 3329 8186 3331 8185 3330 8188 3334 8192
      3373 8185 3401 8183 3430 8190 3435 8180
      3424 8132 3420 8134 3418 8131 3414 8131
      3410 8127 3410 8123 3381 8107 3341 8119
      3344 8122 3333 8122 3328 8184
TIME...MOT...LOC 2006Z 262DEG 41KT 3405 8174 3373 8166 3339 8179 

$$

SCC003-011-037-063-071-075-081-312045-
/O.CON.KCAE.SV.W.0022.000000T0000Z-250331T2045Z/
Newberry SC-Edgefield SC-Barnwell SC-Lexington SC-Saluda SC-Aiken SC-
Orangeburg SC-
407 PM EDT Mon Mar 31 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHERN NEWBERRY...EAST CENTRAL EDGEFIELD...NORTHEASTERN
BARNWELL...LEXINGTON...SALUDA...AIKEN AND NORTHWESTERN ORANGEBURG
COUNTIES...

At 406 PM EDT, severe thunderstorms were located along a line
extending from near Saluda to near Aiken Municipal Airport to near
Jackson, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Little Mountain, Cedar Grove Fire Station, Savannah River Site Badge
Office, Summit, Batesburg-Leesville, Johnston, Camp Kinard, Edgefield
County Airport, New Holland, Samaria Fire Station, Saluda, Stoney
Hill, Harmony, Hopeland Gardens, Prosperity, Burnettown, Dreher
Island State Park, Williston, Lake Murray Shores, and Circle Fire
Station.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 10 and 59.
 Interstate 26 between mile markers 77 and 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3329 8186 3331 8185 3330 8188 3334 8192
      3373 8185 3401 8183 3430 8190 3435 8180
      3424 8132 3420 8134 3418 8131 3414 8131
      3410 8127 3410 8123 3381 8107 3341 8119
      3344 8122 3333 8122 3328 8184
TIME...MOT...LOC 2006Z 262DEG 41KT 3405 8174 3373 8166 3339 8179 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CAL
028 
WWUS52 KCAE 312021
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
421 PM EDT Mon Mar 31 2025

SCC037-312031-
/O.CAN.KCAE.SV.W.0022.000000T0000Z-250331T2045Z/
Edgefield SC-
421 PM EDT Mon Mar 31 2025

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EDGEFIELD COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central South Carolina. A Severe Thunderstorm Watch also remains in
effect until 900 PM EDT for central South Carolina.

LAT...LON 3328 8184 3381 8166 3382 8167 3407 8165
      3433 8172 3424 8132 3420 8134 3418 8131
      3414 8131 3410 8127 3410 8123 3381 8107
      3341 8119 3344 8122 3333 8122
TIME...MOT...LOC 2021Z 256DEG 46KT 3434 8156 3398 8145 3349 8162 

$$

SCC003-011-063-071-075-081-312045-
/O.CON.KCAE.SV.W.0022.000000T0000Z-250331T2045Z/
Newberry SC-Barnwell SC-Lexington SC-Saluda SC-Aiken SC-
Orangeburg SC-
421 PM EDT Mon Mar 31 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHEASTERN NEWBERRY...NORTHEASTERN BARNWELL...LEXINGTON...
EASTERN SALUDA...AIKEN AND NORTHWESTERN ORANGEBURG COUNTIES...

At 421 PM EDT, severe thunderstorms were located along a line
extending from near Newberry County Airport to 7 miles northeast of
Batesburg-Leesville to near Citizens Park, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Newberry, Little Mountain, Cedar Grove Fire Station, Bundrick Island,
Putnam's Landing, Salley, Savannah River Site Badge Office, Summit,
Jackson, Batesburg-Leesville, Lexington, Aiken Mall, Camp Kinard,
Perry, New Holland, Samaria Fire Station, Cedar Pond Campground,
Perry Airport, Stoney Hill, and Chapin.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 20 and 59.
 Interstate 26 between mile markers 77 and 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3328 8184 3381 8166 3382 8167 3407 8165
      3433 8172 3424 8132 3420 8134 3418 8131
      3414 8131 3410 8127 3410 8123 3381 8107
      3341 8119 3344 8122 3333 8122
TIME...MOT...LOC 2021Z 256DEG 46KT 3434 8156 3398 8145 3349 8162 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:14 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 31, 2:14 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Columbia SC
214 PM EDT Mon Mar 31 2025

.SYNOPSIS...
A line of thunderstorms will move across the Southeast today
with severe storms possible this afternoon. Well above normal
temperatures expected for late week with possible record highs
late week and next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):

- Severe Thunderstorm Watch in effect for the CSRA and portions
  of central SC. Damaging winds are the primary threat but a few
  storms may produce a tornado and large hail.

Update: Skies clearing over the CSRA and Midlands. This will
allow the air mass to destabilize ahead of a line of
thunderstorms which will move into the forecast area this
afternoon. The largest threat still appears to be areas of
damaging winds along the line of thunderstorms. That said,
conditions remain sufficient to have a few stronger storms
embedded within the line which potentially produce a tornado or
large hail.

Previous Discussion: An upper level trough continues to shift
eastward across the middle of the country which will push a cold
front through the area by tonight. Ahead of the front today,
continued southerly low level flow around the western Atlantic
surface high will provide continued warm and moist advection
over the forecast area leading to air mass destabilization
through the day. Morning stratus may delay or impact the initial
destabilization but guidance suggests MLCAPE values will exceed
1000 J/kg during peak heating with modest but sufficient
effective wind shear around 30-40 knots which should support the
threat of severe weather.

Latest HRRR runs consistently showing this initial convective
line diminishing as it moves east of the mountains but leaving a
residual outflow boundary somewhere across the northern
Midlands. This could become a focus for enhanced helicity and a
increased tornado threat when afternoon convection moves into
the region.

Hi-res guidance is in reasonable agreement developing
convection across the Gulf Coast states after 12z which then
tracks eastward through the day encountering an increasingly
unstable high theta-e environment resulting in a line of strong
convection moving through our area mid to late afternoon
(18z-01z) with possible isolated discrete cells developing ahead
of the line. Hi-res guidance also showing some updraft helicity
tracks moving across the Midlands and CSRA with a more recent
enhancement of them across the northern Midlands (likely
associated with the forecast outflow boundary) which is a change
from previous forecast thinking that the tornado threat would
primarily be confined to the CSRA and southeast Midlands. So
while there does not appear to be a significant tornado threat,
with a more likely storm mode being cold pool dominated linear
multicellular segments, the tornado threat does exist across the
entire forecast area. As mentioned, damaging wind gusts are the
primary threat of severe weather given the fairly
unidirectional wind profile but large hail cannot be ruled out
either. PWAT values continue to be high (over 200% of normal)
and will support heavy rain potential but storm motion should be
high enough to limit flash flood threat.

Temperatures today should warm again well into the 70s with
some lower 80s possible in the eastern Midlands, depending on
how quickly the lower stratus can burn off. After the convection
pushes east of the forecast area this evening lingering cloud
cover will limit radiational cooling and expect some return of
stratus due to abundant low level moisture in place until the
cold front pushes through. Cold advection should commence behind
the front late tonight and overnight lows expected to fall into
the 50s ranging from the lower 50s west to upper 50s east.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Key Message(s):

- Cooler and dry Tuesday with the beginning of a warming trend.

Tuesday will be the coolest day this week and likely the driest as
PWATs drop to around 0.5" behind the departing cold front. Highs
will generally be in the 70s for most places with dewpoints falling
back into the 40's or perhaps upper 50s across the southern forecast
area. Broad offshore high pressure and upper ridging develops into
Wednesday, with some moisture returning to the area and daytime
temperatures increasing another 5-8 degrees. A few upslope and
isentropically forced showers are possible Wednesday, but accums
should be fairly light given PWAT values between 1" and 1.25".
Overnight lows should be in the 50s Tuesday night and 60s Wednesday
night.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Key Message(s):

- Highly anomalous warmth expected with near record high
temperatures possible Thursday through Sunday.

The big story in the extended continues to be the potential for near
record or record high temperatures. The surface high becomes well
established offshore with upper level ridging continuing to build
over the area through the upcoming weekend. NBM high temperatures
are in the upper 80s to low 90s Thursday through at least Saturday,
though the spread by Sunday is a little larger and temperatures may
cool off a few degrees. The EC EFI continues to show highs in the
80th-90th+ percentile across the entire area with a few Shift of
Tails bullseyes of 1 Thursday through Saturday, and values drop off a
bit to generally 80th percentile for Sunday, so there is good model
support for these expected temperatures. The uncertainty of
temperatures Sunday and Monday is likely due to timing differences
for the next front late next weekend, which will also probably bring
the next best chance for a good bit of rainfall.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Isolated showers and possible storms now entering near AGS/DNL
and moving toward the east with MVFR ceilings still seen at all
sites except at AGS/DNL where it has been bouncing between VFR
and MVFR.

MVFR ceilings remain with scattered to broken clouds between
1,800 and 2,500 ft or so with near 10 kt southwest winds
continuing. The main line of strong to severe thunderstorms is
fast approaching eastern GA with isolated showers moving into
AGS/DNL at this time, continuing east. Some of these will
maintain the possibility of developing into thunderstorms as
instability increases ahead of the main line. This activity
should be entering near CUB/CAE by 19z or so and some of this
may reach near OGB a little later. The timing for the main line
of storms is on track with it currently looking to enter AGS/DNL
by 19-20z, CUB/CAE by 20-21z, and OGB by 20-22z. This has a
history of bringing strong winds with some gusts over 35 kts and
ceiling and visibility restrictions. These conditions may last
for a couple hours as the main line passes. Behind the line,
some isolated showers may linger into the evening but the main
impact behind this line of storms continues to be another
stratus deck that looks to build back in after 6-8z with light
and variable winds, but some guidance has not been as aggressive
with how low the deck gets before being pushed out by the front
and thus currently have MVFR ceilings and visibilities through
around daybreak.

EXTENDED AVIATION OUTLOOK... Early morning low clouds continue
to be possible Wednesday and Thursday morning with abundant
moisture but no precipitation is expected.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 2:50 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick, Saluda55 min
Mar 31, 3:27 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell63 min
Mar 31, 3:37 PM EDTTornado WarningCAEEdgefield, McCormick, Saluda23 min
Mar 31, 3:43 PM EDTAreal Flood AdvisoryCAEAiken2 hr
Mar 31, 4:26 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Calhoun, Clarendon, Lexington, Orangeburg64 min
Mar 31, 4:32 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Clarendon, Fairfield, Kershaw, Lancaster and 5 more58 min
Mar 31, 5:26 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Clarendon, Orangeburg49 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2025Severe Thunderstorm Warnings in Georgia, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.